South Dakota, 2013

Damaging Winds in South Dakota, September 8, 2013

September 8, 2013 · NWS UNR · 3 events in 3 counties and zones

A bowing line of thunderstorms produced strong wind gusts over portions of northern Meade, Haakon, and Ziebach Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A bowing line of thunderstorms produced strong wind gusts over portions of northern Meade, Haakon, and Ziebach Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 8, 4:48 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 8, 4:48 PM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
548 PM MDT SUN SEP 8 2013

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 218 PM MDT SUN SEP 8 2013

CURRENT SURFACE MAP SHOWS WEAK TROF ACROSS WESTERN SOUTH
DAKOTA...WITH THERMAL GRADIENT ACROSS SOUTH CENTRAL SOUTH DAKOTA.
UPPER LOW MOVING ACROSS THE NORTHERN ROCKIES. ISOLATED
THUNDERSTORM OVER THE NORTHERN BLACK HILLS. VERY UNSTABLE ACROSS
THE AREA...WITH MLCAPE RANGING FROM AROUND AROUND 1500J/KG ACROSS
NORTHEAST WYOMING TO NEAR 4000J/KG ACROSS SOUTH CENTRAL SOUTH
DAKOTA. BEST SHEAR IS ACROSS NORTHEAST WYOMING/NORTHWEST SOUTH
DAKOTA WITH MID LEVEL WINDS INCREASING AHEAD OF UPPER LOW.

LATEST HRRR/LCL WRF CONTINUE TO SHOW ISOLATED THUNDERSTORMS
THROUGH THE AFTERNOON. THUNDERSTORM COVERAGE WILL INCREASE THIS AND
CONTINUE OVERNIGHT WITH BEST Q-G FORCING CROSSING THE AREA.
SURFACE LOW TRACKS ACROSS THE NEBRASKA PANHANDLE INTO CENTRAL
SOUTH DAKOTA OVERNIGHT. WILL BECOME BREEZY ACROSS WESTERN SOUTH
DAKOTA OVERNIGHT...ESPECIALLY THE RAPID CITY AREA. HIGH
PRECIPITABLE WATER ACROSS THE AREA WILL RESULT IN SOME HIGH
PRECIPITATION RATES...HOWEVER STORM MOTION SHOULD LIMIT FLASH
FLOOD THREAT. EXCEPTION WILL BE OVER NORTHWEST SOUTH DAKOTA WHERE
3-6 INCHES OF RAIN FELL LAST NIGHT.

SURFACE LOW TRACKS INTO WESTERN MINNESOTA MONDAY AFTERNOON...WITH
COLD FRONT MOVING SOUTH AND EAST OF THE FORECAST AREA. MAY SEE A
FEW SHOWERS/THUNDERSTORMS POP UP ON MONDAY WITH WEAK
INSTABILITY. SURFACE HIGH SETTLES IN OVER THE AREA MONDAY
NIGHT.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 218 PM MDT SUN SEP 8 2013

SHORTWAVE TROF MOVES EAST OF THE AREA BY TUESDAY MORNING...WITH
DRIER NORTHWESTERLY FLOW ACROSS THE AREA THROUGH WEDNESDAY.
TEMPERATURES WILL STILL BE ABOVE AVERAGE ACROSS THE AREA DURING THE
MIDWEEK PERIOD...WITH HIGHS IN THE UPPER 70S AND 80S. RIDGE TO THE
WEST OF THE AREA WILL BREAK DOWN LATE IN THE WEEK AS A BROAD UPPER
TROF DEVELOPS OVER THE WESTERN CONUS. SHORTWAVE ENERGY AHEAD OF THE
TROF IS PROGGED TO SLOWLY MOVE ACROSS THE REGION ON THURSDAY AND
FRIDAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS FROM
SOUTHWEST TO NORTHEAST ACROSS THE CWA. TIMING OF THE STRONGER ENERGY
IS STILL RATHER UNCERTAIN...BUT THE BETTER CHANCES FOR PCPN LOOK TO
BE ON FRIDAY AT THIS POINT. TEMPERATURES WILL LIKELY BE A BIT COOLER
LATE IN THE WEEK WITH WEAK CAA AND MORE CLOUD COVER...BUT STILL NEAR
TO SLIGHTLY ABOVE AVERAGE. ADDITIONAL CHANCES FOR PCPN ALSO LOOK
POSSIBLE INTO THE WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 545 PM MDT SUN SEP 8 2013

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO TONIGHT AS
A COLD FRONT CROSSES THE AREA. BEST CHANCES WILL BE ACROSS
NORTHEAST WYOMING...THE BLACK HILLS AREA...AND INTO NORTHWEST
SOUTH DAKOTA. SOME STORMS COULD BE SEVERE WITH HEAVY RAINS
POSSIBLE. GUSTY NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT
ACROSS THE PLAINS LATER TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR SDZ001-002.

WY...NONE.
&&

SHORT TERM...7
LONG TERM...15
AVIATION...15
Hazardous weather outlook, Sep 8, 1:07 AM MST, 19 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
207 AM MDT SUN SEP 8 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
207 AM MDT (307 AM CDT) SUN SEP 8 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHWESTERN SOUTH DAKOTA
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AGAIN THIS
AFTERNOON INTO TONIGHT AS A COLD FRONT CROSSES THE AREA. SEVERE
THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WIND
GUSTS...ESPECIALLY OVER NORTHWESTERN SOUTH DAKOTA.

ADDITIONAL HEAVY RAINFALL OVER THE PARTS OF HARDING AND PERKINS
COUNTIES THAT RECEIVED HEAVY RAIN LAST NIGHT...MAY RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Sep 8, 7:07 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
807 PM MDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     12 SSE DOWNTOWN NEWCAST 43.70N 104.13W
09/08/2013  E60.00 MPH       WESTON             WY   TRAINED SPOTTER

0740 PM     TSTM WND DMG     12 SSE DOWNTOWN NEWCAST 43.70N 104.13W
09/08/2013                   WESTON             WY   TRAINED SPOTTER

            TWO MEDIUM SIZED TREES BLOWN DOWN. ABOUT 15 TO 20 FEET
            TALL AND 4 TO 5 INCH DIAMETER TRUNKS.

&&

SRUDGE
Local storm report, Sep 8, 7:14 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
814 PM MDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     10 W EDGEMONT           43.30N 104.03W
09/08/2013  M65 MPH          FALL RIVER         SD   DEPT OF HIGHWAYS

&&

WFO UNR
Special weather statement, Sep 8, 7:16 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
816 PM MDT SUN SEP 8 2013

SDZ024-026>031-041-072>074-090300-
CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT
HILLS SD-NORTHERN BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY
SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-SOUTHERN MEADE CO
PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
816 PM MDT SUN SEP 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALL RIVER...CENTRAL
CUSTER...SOUTHEASTERN LAWRENCE...CENTRAL PENNINGTON AND SOUTHWESTERN
MEADE COUNTIES UNTIL 900 PM MDT...

AT 813 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF THUNDERSTORMS WITH VERY GUSTY WINDS ALONG A LINE EXTENDING
FROM ROCHFORD TO CENTER LAKE TO DOWNTOWN HOT SPRINGS...AND MOVING
EAST AT 35 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN RAPID CITY...
  CUSTER PARK GAME LODGE...
  KEYSTONE...
  ROCKERVILLE...
  JOHNSON SIDING...
  FAIRBURN...
  HERMOSA...
  BLACK HAWK...
  ELLSWORTH AFB...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 47 AND
69...

&&

LAT...LON 4425 10302 4383 10296 4340 10304 4333 10362
      4379 10354 4419 10375
TIME...MOT...LOC 0214Z 264DEG 32KT 4413 10365 4380 10341
          4343 10347

JOHNSON
Special weather statement, Sep 8, 7:55 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
855 PM MDT SUN SEP 8 2013

SDZ030-031-042-073-090345-
CUSTER CO PLAINS SD-PENNINGTON CO PLAINS SD-SHANNON SD-SOUTHERN MEADE
CO PLAINS SD-
855 PM MDT SUN SEP 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...EASTERN
PENNINGTON...SOUTHERN MEADE AND NORTHERN SHANNON COUNTIES UNTIL 945
PM MDT...

AT 851 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
ELLSWORTH AFB TO FARMINGDALE TO 8 MILES SOUTH OF RED SHIRT...AND
MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WALL...
  NEW UNDERWOOD...
  OWANKA...
  SCENIC...
  WICKSVILLE...
  ROCKYFORD...
  WASTA...
  ELM SPRINGS...
  PINNACLES RANGER STATION...
  QUINN...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 66 AND
120...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4391 10293 4432 10322 4438 10237 4397 10208
      4351 10217 4345 10300
TIME...MOT...LOC 0256Z 264DEG 32KT 4425 10303 4392 10280
          4355 10286

JOHNSON
Local storm report, Sep 8, 7:56 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
856 PM MDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 WNW NEMO              44.21N 103.55W
09/08/2013  M1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

0356 PM     HAIL             1 NW PIEDMONT           44.24N 103.41W
09/08/2013  E1.25 INCH       MEADE              SD   NWS EMPLOYEE

0400 PM     HAIL             PIEDMONT                44.23N 103.40W
09/08/2013  E1.75 INCH       MEADE              SD   TRAINED SPOTTER

0400 PM     HAIL             1 NW PIEDMONT           44.24N 103.41W
09/08/2013  E1.50 INCH       MEADE              SD   NWS EMPLOYEE

0434 PM     HAIL             3 N JOHNSON SIDING      44.13N 103.43W
09/08/2013  M1.25 INCH       PENNINGTON         SD   TRAINED SPOTTER

0515 PM     HAIL             2 N DOWNTOWN RAPID CITY 44.11N 103.23W
09/08/2013  M1.50 INCH       PENNINGTON         SD   NWS EMPLOYEE

0520 PM     HAIL             WSW DOWNTOWN GILLETTE   44.29N 105.50W
09/08/2013  E1.00 INCH       CAMPBELL           WY   PUBLIC

            ALONG I-90 NEAR MM 106. STRONG WINDS...NO ESTIMATE ON
            WIND SPEED.

0628 PM     HAIL             5 NW ROZET              44.33N 105.27W
09/08/2013  M1.50 INCH       CAMPBELL           WY   PUBLIC

0630 PM     HAIL             4 NW ROZET              44.32N 105.26W
09/08/2013  M4.25 INCH       CAMPBELL           WY   TRAINED SPOTTER

0710 PM     HAIL             PINE HAVEN              44.35N 104.81W
09/08/2013  E0.75 INCH       CROOK              WY   CO-OP OBSERVER

            WIND GUSTS TO 35 MPH.

0725 PM     TSTM WND GST     14 SW DOWNTOWN NEWCASTL 43.71N 104.40W
09/08/2013  E65.00 MPH       WESTON             WY   TRAINED SPOTTER

0740 PM     TSTM WND GST     10 W EDGEMONT           43.30N 104.03W
09/08/2013  M65.00 MPH       FALL RIVER         SD   DEPT OF HIGHWAYS

0740 PM     TSTM WND DMG     12 SSE DOWNTOWN NEWCAST 43.70N 104.13W
09/08/2013                   WESTON             WY   TRAINED SPOTTER

            TWO MEDIUM SIZED TREES BLOWN DOWN. ABOUT 15 TO 20 FEET
            TALL AND 4 TO 5 INCH DIAMETER TRUNKS.

0740 PM     TSTM WND GST     12 SSE DOWNTOWN NEWCAST 43.70N 104.13W
09/08/2013  E60.00 MPH       WESTON             WY   TRAINED SPOTTER

&&

KCLARK
Special weather statement, Sep 8, 8:30 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT SUN SEP 8 2013

SDZ012>014-031-032-073-090415-
BUTTE SD-HAAKON SD-NORTHERN MEADE CO PLAINS SD-PENNINGTON CO PLAINS
SD-SOUTHERN MEADE CO PLAINS SD-ZIEBACH SD-
930 PM MDT SUN SEP 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PENNINGTON...
MEADE...SOUTHWESTERN ZIEBACH...SOUTHEASTERN BUTTE AND WESTERN HAAKON
COUNTIES UNTIL 1015 PM MDT...

AT 927 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES EAST OF
VALE TO UNION CENTER TO WICKSVILLE...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  UNION CENTER...
  ELM SPRINGS...
  ENNING...
  WHITE OWL...
  FAIRPOINT...
  RED OWL...
  CREIGHTON...
  STONEVILLE...
  MARCUS...
  PLAINVIEW...
  OPAL...
  HOWES...
  BRIDGER...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4501 10260 4486 10202 4438 10182 4401 10255
      4449 10275 4464 10333
TIME...MOT...LOC 0330Z 234DEG 34KT 4466 10311 4455 10265
          4415 10248

JOHNSON

The radar

The Rapid City radar (KUDX), 50 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
September 8, 8:35 PM MST
Where
Meade County, Union Center
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.560, -102.670

Thunderstorm Wind, Ziebach

When
September 8, 9:00 PM MST
Where
Ziebach County, 10.76 mi NW of Red Scaffold
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.890, -101.970

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Haakon

When
September 8, 10:30 PM MST
Where
Haakon County, 0.85 mi NE of Midland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.080, -101.140

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474971, 474972, 478408.